Louisiana, 2008

Damaging Winds in Louisiana, August 12, 2008

August 12, 2008 · NWS LIX · 3 events in 2 counties and zones

Scattered severe thunderstorms affected areas of southeast Louisiana in advance of a cold front and in association with an upper level disturbance moving across the lower Mississippi Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Scattered severe thunderstorms affected areas of southeast Louisiana in advance of a cold front and in association with an upper level disturbance moving across the lower Mississippi Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 12, 2:42 AM CST, 9 hours 30 minutes earlier.

Area forecast discussion, Aug 12, 2:42 AM CST, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
342 AM CDT TUE AUG 12 2008

.SYNOPSIS...
SURFACE BOUNDARY FROM YESTERDAY HAS MOVED NORTH OF THE AREA...GENERALLY
ALONG INTERSTATE 20. UPPER IMPULSE OVER NORTHEAST TEXAS HAS TRIGGERED
A LARGE AREA OF CONVECTION ACROSS SOUTHERN ARKANSAS...NORTHWEST
LOUISIANA AND NORTHEAST TEXAS. THIS ACTIVITY IS MOVING EAST...AND
THE BULK OF IT WILL STAY WELL NORTH OF OUR AREA THROUGH 12Z. NO
SIGNIFICANT PRECIPITATION ECHOES OVER THE AREA AT 08Z...AND
TEMPERATURES AND DEWPOINTS BOTH IN THE 70S AREAWIDE.
&&

.SHORT TERM...
LARGEST PORTION OF THE FORECAST PROBLEM THIS MORNING WILL OCCUR DURING
THE FIRST 36 HOURS OF THE FORECAST. ALL MODELS TRACK THE NORTHEAST
TEXAS IMPULSE AND ASSOCIATED SURFACE LOW DUE EASTWARD...GENERALLY
REMAINING ALONG INTERSTATE 20...WITH MUCH OF THE HEAVY PRECIP
ALONG AND NORTH OF THE LOW TRACK.

WHILE THE LOW TRACKS TO OUR NORTH...THAT DOESNT LET US OUT OF THE
WOODS. PRECIPITABLE WATER VALUES REMAIN WELL ABOVE 2 INCHES THIS
MORNING...AND LOW LEVEL...BETWEEN 925 AND 800 MB...WINDS INCREASE
DURING THE DAY. WINDS OF 40 TO 50 KNOTS AT THIS LEVEL ARE SOMEWHAT
UNSEASONABLE FOR MID AUGUST ON THE GULF COAST...WITHOUT BEING
ASSOCIATED WITH A TROPICAL SYSTEM. SHEAR FROM THESE STRONGER WINDS
CERTAINLY PROVIDES THE POSSIBILITY FOR A FEW SEVERE STORMS LATE
THIS AFTERNOON AND EVENING IF CONVECTION CAN DEVELOP SOME CLEAN
INFLOW. SPC HAS ABOUT NORTHERN 2/3 OF AREA OUTLOOKED FOR SLIGHT
RISK WITH 15 PERCENT WIND PROBS IN SLIGHT RISK AREA...AND ABOUT 5
PERCENT TORNADO PROBS FOR OUR SOUTHWEST MISSISSIPPI COUNTIES.

EXCESSIVE RAIN YESTERDAY WAS VERY ISOLATED. FORECAST RAIN AMOUNTS
FOR TODAY AND TONIGHT WILL GENERALLY BE BELOW 2 INCHES...SO NO
ORGANIZED FLOODING EXPECTED IN OUR AREA. WITH HIGH PRECIPITABLE
WATER VALUES...ISOLATED HEAVY RAIN POSSIBLE...BUT WILL NOT CARRY
IN ZONES OR ISSUE WATCH. WILL CONTINUE WITH POPS FROM PREVIOUS
FORECAST FOR THE FIRST TWO PERIODS.

WITH PASSAGE OF SHORTWAVE...BOUNDARY WILL SHIFT SOUTH OF THE AREA
INTO THE GULF LATE TONIGHT INTO WEDNESDAY. MOST PRECIPITATION
OCCURRING DURING THE DAYTIME HOURS ON WEDNESDAY SHOULD BE IN THE
MORNING. AIRMASS DRIES OUT...ESPECIALLY ABOVE THE SURFACE
WEDNESDAY AFTERNOON THROUGH THURSDAY...WITH MUCH LOWER POPS.

TEMPERATURES WILL BE BELOW NORMAL TODAY DUE TO CLOUDS AND PRECIP.
SUNSHINE WEDNESDAY MAY ALLOW TEMPS TO RECOVER TO NEAR NORMAL BY LATE
AFTERNOON...WITH ABOVE NORMAL TEMPERATURES ON TAP FOR THURSDAY. 35
&&

.LONG TERM...
MODELS STILL STRUGGLING WITH THE WEEKEND SCENARIO OF AN UPPER LOW
OVER THE MIDWEST...ON TIMING...STRENGTH AND LOCATION. UNTIL SOME
AGREEMENT IS SEEN IN THE MODELS...WILL TAKE THE CONSERVATIVE
APPROACH AND MAKE NO MAJOR CHANGES TO GOING FORECAST. 35
&&

.AVIATION...
WHILE THE RADAR IS FAIRLY QUIET EARLY THIS MORNING...NUMEROUS
SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN TODAY ACROSS SOUTHEAST
LOUISIANA AND SOUTH MISSISSIPPI AND WILL LIKELY IMPACT EACH TAF SITE
AT SOME POINT DURING THE COURSE OF THE DAY. THE MOST LIKELY TIMES
WILL BE AFTER DAYBREAK AND INTO THE AFTERNOON HOURS. OCCASIONAL MVFR
CEILINGS ARE EXPECTED TODAY WITH IFR TO LIFR CEILINGS AT KMCB EARLY
THIS MORNING. 11
&&

.MARINE...
A SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT FOR THE GULF COASTAL
WATERS TODAY THROUGH WEDNESDAY MORNING AS SOUTHWEST FLOW INCREASES
TO AROUND 20 KNOTS AND SEAS BUILD TO 5 TO 7 FEET AS AN AREA OF LOW
PRESSURE MOVES EAST ACROSS THE LOWER MISSISSIPPI VALLEY. A HEADLINE
FOR SMALL CRAFT TO EXERCISE CAUTION WILL BE ADDED TO THE LAKE
PONTCHARTRAIN AND LAKE MAUREPAS FORECAST FOR TODAY. WINDS WILL BEGIN
TO DIMINISH WEDNESDAY AFTERNOON. HIGH PRESSURE WILL PREVAIL ACROSS
THE COASTAL WATERS FOR THE END OF THE WEEK. 11
&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  83  71  89  69 /  80  60  30  10
BTR  86  74  90  71 /  80  60  40  10
MSY  89  75  89  73 /  70  60  50  20
GPT  87  74  89  72 /  80  60  50  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
GM...SMALL CRAFT ADVISORY FROM 7 AM TUESDAY TO NOON WEDNESDAY FOR
     THE FOLLOWING ZONES: GMZ550-555-570-575.

&&
Hazardous weather outlook, Aug 12, 10:26 AM CST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1126 AM CDT TUE AUG 12 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-131630-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1126 AM CDT TUE AUG 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A POTENT UPPER LEVEL DISTURBANCE WILL MOVE BETWEEN INTERSTATES 10 AND
20 TODAY. STRONG LOW LEVEL WINDS WILL PROVIDE ENOUGH SHEAR TO
POTENTIALLY PRODUCE SEVERE THUNDERSTORMS DURING THE AFTERNOON AND
EARLY EVENING HOURS. THUS...THE STORM PREDICTION CENTER HAS PLACED
THE ENTIRE FORECAST AREA UNDER A SLIGHT RISK FOR SEVERE WEATHER. THE
MAIN THREATS WITH ANY SEVERE ACTIVITY WOULD BE DAMAGING WINDS IN
EXCESS OF 60 MPH AND ISOLATED TORNADOES.

IN ADDITION...THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO
PRODUCE LOCALIZED HEAVY RAINFALL...WHICH COULD CAUSE MINOR
FLOODING ON ROADWAYS AND IN LOW LYING AREAS. A GENERAL 1.5 TO 2
INCHES CAN BE EXPECTED AREAWIDE...WITH ISOLATED AREAS OF 3 TO 4 INCHES.

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR LAKES PONTCHARTRAIN
AND MAUREPAS AND ALL GULF COASTAL WATERS THROUGH TONIGHT...WITH WINDS OF
20 KNOTS AND 5 TO 7 FOOT SEAS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE SMALL CRAFT ADVISORY WILL CONTINUE THROUGH WEDNESDAY MORNING ACROSS
THE COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE...ESPECIALLY
DURING THE AFTERNOON AND EVENING HOURS EACH DAY. ORGANIZED
HAZARDOUS WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Aug 12, 11:30 AM CST, 42 minutes before
LAZ034>036-048-121815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1230 PM CDT TUE AUG 12 2008

...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING TOWARD THE
FELICIANAS...

AT 1228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS 7 MILES SOUTHWEST OF NEW
ROADS...OR ABOUT 5 MILES NORTH OF LIVONIA...MOVING NORTHEAST AT 41
MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
  NEW ROADS BY 1240 PM
  ST. FRANCISVILLE BY 1250 PM
  WAKEFIELD BY 1255 PM
  ZACHARY BY 100 PM
  JACKSON BY 105 PM

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS AND VERY HEAVY RAIN ARE ALL POSSIBLE WITH THIS
THUNDERSTORM. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

32

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, East Feliciana

When
August 12, 12:12 PM CST to 1:00 PM CST
Where
East Feliciana County, Jackson to 0.56 mi ENE of Clinton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.830, -91.220

Trees and power lines were blown down at various locations around East Feliciana Parish.

Thunderstorm Wind, St. Tammany

When
August 12, 2:46 PM CST
Where
St. Tammany County, Folsom
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.630, -90.200

Trees were blown down.

Thunderstorm Wind, St. Tammany

When
August 12, 3:15 PM CST to 4:00 PM CST
Where
St. Tammany County, Lacombe to Slidell
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
30.320, -89.930

Numerous trees and power lines were knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2008Every state in 2008This day in weather historyWarnings in Louisiana, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133631, 133632, 133633.